Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 14, NWS Tucson, AZ

July 11, 2020Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2020, 8:23 PM MST for Pima County, Pinal County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 8:23 PM MST (03:23 UTC)
Expired
Jul 11, 2020, 9:00 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
3681 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WUUS55 KTWC 120323
SVRTWC
AZC019-021-120400-
/O.NEW.KTWC.SV.W.0014.200712T0323Z-200712T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
823 PM MST Sat Jul 11 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 900 PM MST.

* At 822 PM MST, a severe thunderstorm was located near Tortolita 
  and just west of Marana, moving west at 15 mph.

  HAZARD...60 mph wind gusts, small hail, blowing dust, and brief 
           heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Catalina, Oro Valley, Marana, Casas Adobes, Avra Valley, Tortolita,
  Picture Rocks and Dove Mountain.

This includes the following highways...
 Interstate 10 between mile markers 230 and 251.
 Route 77 between mile markers 86 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3250 11091 3231 11103 3235 11147 3266 11117
TIME...MOT...LOC 0322Z 102DEG 14KT 3243 11108 

HAIL...<.75IN
WIND...60MPH
 
$$

Meyer
1 follow-up statement
759 
WWUS55 KTWC 120357
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
857 PM MST Sat Jul 11 2020

AZC019-021-120405-
/O.EXP.KTWC.SV.W.0014.000000T0000Z-200712T0400Z/
Pima-Pinal-
857 PM MST Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES WILL EXPIRE AT 900 PM MST...
                
The storm which prompted the warning has weakened below severe 
limits, and no longer poses a threat. Therefore, the warning will be 
allowed to expire. However gusty winds are still possible.

LAT...LON 3250 11091 3231 11103 3235 11147 3266 11117
TIME...MOT...LOC 0355Z 102DEG 14KT 3245 11121 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM MST, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 11, 2:40 PM MST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Sat Jul 11 2020

.SYNOPSIS...Very hot daytime temperatures into early next week,
with record or near record highs through Monday. We'll have enough
moisture around for isolated to scattered showers and thunderstorms,
with the best chances mainly south of Tucson and in the eastern
mountains.

&&

.DISCUSSION...The heat is on this weekend with Excessive Heat
Warnings in place through Monday across most of the area with
Sunday likely the hottest day. Record or near record highs next
three days.

Mostly sunny to partly cloudy across the area this afternoon. The
exception was across the White mountains where it was mostly
cloudy with isolated showers/thunderstorms. Afternoon temperatures
were at or up to 4 degrees warmer than this time Friday with
surface dewpoints in the 40s to mid 50s. Some drier air has moved
into the far eastern areas thus PW values this afternoon ranged
from 0.80" near AZ/NM border to 1.5" western areas. Steering
easterly around 10-15 mph.

Outside of the Whites, convection over the higher terrain E/SE of
Tucson rather slow. Latest CAMs have mainly isolated thunderstorms
moving west across the area through this evening. Best areal
coverage for short lived strong storms with localized heavy rain
still appears to be across Santa Cruz county and the southern
parts of central Pima county or south of Sells. There still
remains a slight chance of a brief thunderstorm over the Bighorn
Burn scar into early this evening.

Sunday still looks like a furnace area wide with the hottest
temperatures of the year. Thunderstorm chances remain on the very
low end side.

Next week: Slight chance of thunderstorms first half of next week
and with the high drifting into a more favorable position late in
the week an uptick in activity is expected. Temperatures start the
week rather hot, near record highs on Monday, then gradually cool
closer to normal mid-July values.

&&

.AVIATION...Valid through 13/00Z.
SCT-BKN 10-14k ft, SCT-BKN 20k FT with ISOLD -SHRA/TSRA contg into
the evening, mainly from KTUS south and east. ISOLD -SHRA/TSRA
will diminish after 12/04Z but will is once again expected Sunday
after 20Z. Outside of TSRA outflows, SFC winds NWLY 10-14 kts with
a few gusts around 20-25 kts through about 12/03Z then becoming
variable less than 12 kts the remainder of the forecast period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There is a slight chance of mainly afternoon and
evening showers and thunderstorms from the Tucson metro area, south
and east through Sunday, then mainly south to southeast of Tucson
Monday and Tuesday before perhaps an increase in coverage later in
the upcoming week. That said the best chances remain along the
International Border and across the White Mountains. Through Monday
temperatures will peak near or above record levels before easing
back to more normal levels next week.  Humidity levels will remain
close to average through the week with generally good overnight
recoveries. 20-ft winds will generally remain less than 15 mph
outside of the usual afternoon gustiness due to daytime heating.
Also, any afternoon/evening thunderstorms will capable of gusts of
45+ mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST Monday for AZZ501>509-515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 11, 7:24 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
724 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     14 SSE SUMMERHAVEN      32.26N 110.65W
07/11/2020  E60 MPH          PIMA               AZ   PUBLIC

            ESTIMATED WINDS IN EXCESS OF 60 MPH. NICKEL
            SIZE HAIL.

&&

TGD
Local storm report, Jul 11, 7:47 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
747 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     10 ENE TUCSON           32.24N 110.74W
07/11/2020                   PIMA               AZ   NWS EMPLOYEE

            POWER OUTAGE RELATED TO THUNDERSTORM WIND
            DAMAGE.

&&

TGD
Local storm report, Jul 11, 7:56 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
756 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     7 SSW ORO VALLEY        32.34N 111.02W
07/11/2020                   PIMA               AZ   PUBLIC

            ESTIMATED 60 MPH WIND GUSTS WITH DOWNED TREE
            BRANCHES.

&&

TGD
Local storm report, Jul 11, 8:12 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
812 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     6 S ORO VALLEY          32.34N 110.98W
07/11/2020                   PIMA               AZ   BROADCAST MEDIA

            LARGE PINE TREE DOWNED.

&&

TGD
Local storm report, Jul 11, 8:13 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
813 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     DUST STORM       3 SE MARANA             32.37N 111.14W
07/11/2020                   PIMA               AZ   NWS EMPLOYEE

            BLOWING DUST WITH RAPIDLY LOWERING
            VISIBILITY.

&&

TGD
Local storm report, Jul 11, 8:15 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
815 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     5 NNW TUCSON            32.26N 110.94W
07/11/2020                   PIMA               AZ   PUBLIC

            DOWNED TREE REPORTED AT BLACKLIDGE AND
            TUCSON BLVD.

&&

TGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 11, 5:28 PM MSTDust Storm WarningTWCCochise62 min
Jul 11, 5:38 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz52 min
Jul 11, 5:52 PM MSTSevere Thunderstorm WarningTWCCochise53 min
Jul 11, 6:37 PM MSTSevere Thunderstorm WarningTWCCochise, Pima53 min
Jul 11, 7:01 PM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Jul 11, 7:06 PM MSTDust Storm WarningTWCPima, Santa Cruz54 min
Jul 11, 7:30 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 11, 7:39 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 11, 7:57 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal2 hr
Jul 11, 8:06 PM MSTDust Storm WarningTWCPima, Pinal84 min
Jul 12, 2:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 12, 4:36 PM MSTSpecial Weather StatementTWC39 min
Jul 12, 4:52 PM MSTSpecial Weather StatementTWC23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.